5 Foods that Can Cause Dangerous Interactions with Commonly Used Medications
When doctors prescribe medications, they need to do so cautiously and with as much information about patients as possible. To reduce the risk of complications, they need to know things like patients’ allergy history and the names of any other medications or supplements they’re taking. That’s because both prescription and over-the-counter medications, along with dietary supplements, can cause dangerous interactions when combined with other medications.
Many people know that fact, but they may not know that foods can interact with medications, too. Certain foods can intensity the effects of certain medications, while others may make them less effective. If you consume the following regularly, be sure to tell your doctor:
- Grapefruit—This is one of the most well-known foods to interact with medications. Grapefruit can affect the rate that cholesterol drugs are processed by the liver.
- Caffeine—Food and drink containing caffeine can make anti-anxiety medications less effective and interfere with the effectiveness of asthma medications.
- Dairy products—Milk can make iron supplementation less effective and can also prevent the body from properly absorbing certain antibiotics and thyroid medications.
- Alcohol—Alcoholic beverages can be dangerous when consumed along with acetaminophen. Alcohol can also cause serious side effects when consumed while taking certain medications.
- Green leafy vegetables—Green leafy vegetables have high amounts of vitamin K, which is very good for you—unless you’re taking anti-coagulant medications like warfarin, as it can reduce the drug’s anti-clotting effects.
At Ferrer, Poirot & Wansbrough, we know that medications have great power to both heal and harm. If you or someone you love was harmed by a medication, our drug injury lawyers want to help. Contact us today for a free consultation.